Possible Association Between Isotretinoin and Inflammatory Bowel Disease

@article{Reddy2006PossibleAB,
  title={Possible Association Between Isotretinoin and Inflammatory Bowel Disease},
  author={D Rama Brahma Reddy and Corey A Siegel and Bruce E. Sands and Sunanda V Kane},
  journal={The American Journal of Gastroenterology},
  year={2006},
  volume={101},
  pages={1569-1573}
}
OBJECTIVES:The Physician's Desk Reference lists inflammatory bowel disease (IBD) as a possible adverse event associated with the use of isotretinoin, a popular acne prescription medication. Our aim was to perform a systematic examination of reports of IBD associated with isotretinoin use.METHODS:All reports filed with the Food and Drug Administration (FDA) via the MedWatch system were requested and reviewed. Strength of causality was determined using the Naranjo adverse drug reaction (ADR… 

Tables from this paper

Causal association between isotretinoin and inflammatory bowel disease: a case report.
TLDR
Evaluation of the possible causal association between isotretinoin treatment and IBD suggested a probable relationship, which should lead to considerable caution while prescribing this drug.
Isotretinoin Use and the Risk of Inflammatory Bowel Disease: A Case–Control Study
TLDR
Although the absolute risk of developing UC after taking isotretinoin is likely quite small, clinicians prescribing isot retinoin as well as prospective patients should be aware of this possible association.
Isotretinoin and intestinal inflammation: what gastroenterologists need to know
TLDR
The literature on the association of isotretinoin therapy with intestinal inflammation and IBD is discussed, an update of epidemiological and pharmaco-vigilance data is presented, and possible underlying mechanisms are highlighted, based upon recent advances in mucosal immunology.
Isotretinoin exposure and risk of inflammatory bowel disease.
TLDR
This study did not show an increased risk of IBD with prior isotretinoin use, and the risk seemed to be decreased, suggesting the anti-inflammatory and immune-modulating effects of isot retinoin may be worth exploring.
AdvAnces in iBd Is Isotretinoin a Causative Factor in IBD?
TLDR
Concern about isotretinoin has been heightened by the inclusion of a warning on the package insert, which was added by the manufacturer following case reports and related lawsuits filed against the manufacturer.
A Causal Association Between Isotretinoin and Inflammatory Bowel Disease Has Yet to Be Established
TLDR
Current evidence is insufficient to confirm or refute a causal association between isotretinoin and IBD, and additional prospective or well-designed retrospective studies are needed to definitively establish causality.
Isotretinoin Is Not Associated With Inflammatory Bowel Disease: A Population-Based Case–Control Study
TLDR
The data suggest that isotretinoin is not likely to cause chronic IBD, and patients with IBD were no more likely to have used isot retinoin before diagnosis than were sex-, age-, and geography-matched controls.
Clarifying the Purported Association between Isotretinoin and Inflammatory Bowel Disease.
  • S. Coughlin
  • Medicine
    Journal of environment and health sciences
  • 2015
TLDR
Results from epidemiologic studies completed to date do not show a consistent association between isotretinoin use and risk of inflammatory bowel disease and there is no clear evidence of a causal link.
Isotretinoin use and the risk of inflammatory bowel disease: a population-based cohort study.
TLDR
In prespecified secondary analyses, some evidence was found of associations with isotretinoin as well as topical acne medications, suggesting a possible association between IBD and acne itself, and additional research is needed to explore this possibility.
Isotretinoin and Risk of Inflammatory Bowel Disease
TLDR
It was concluded that isotretinoin use was not associated with increased UC risk but was associated with a decreased CD risk, and it provides reassuring data for people using isotretinin, but further discussion warrant further discussion.
...
...

References

SHOWING 1-10 OF 21 REFERENCES
Isotretinoin-Induced Inflammatory Bowel Disease in an Adolescent
TLDR
This case of probable isotretinoin-induced IBD suggests that patients with suspected IBD should be asked about current or past use of isot retinoin to improve documentation of this serious adverse event.
Probable Ischemic Colitis Caused by Pseudoephedrine with Tramadol as a Possible Contributing Factor
TLDR
Prolonged or intensive use of medications containing pseudoephedrine should be avoided, and the package information should contain advice that the medication should be ceased if abdominal pain or other ischemic symptoms occur.
Colitis induced by nonsteroidal anti-inflammatory drugs. Report of four cases and review of the literature.
In four patients, ulcerative disease of the colon developed while they were taking nonsteroidal anti-inflammatory drugs (NSAIDs). Clinical presentation and laboratory and colonoscopic findings were
Prolonged Thrombocytopenia Associated with Isotretinoin
TLDR
Clinicians prescribing isotretinoin should be aware of the potential life-threatening consequence of thrombocytopenia, and a complete blood cell count with platelets should be part of the routine monthly monitoring in all patients receiving isot retinoin therapy.
Use of isotretinoin (Accutane) in the United States: rapid increase from 1992 through 2000.
TLDR
There has been a 2.5-fold increase in the number of dispensed prescriptions for isotretinoin in the United States in the last 8 years, and data reveal an increasing proportion of isot retinoin use for mild and moderate acne.
Treatment of severe acne with isotretinoin in patients with inflammatory bowel disease
TLDR
Four patients with inflammatory bowel disease and severe cystic acne were treated with isotretinoin and one patient had two episodes of profuse rectal bleeding that were probably related to pre‐existing haemorrhoids.
Isotretinoin-associated proctosigmoiditis.
Colonic Toxicity of Administered Drugs and Chemicals
  • M. Cappell
  • Medicine, Biology
    American Journal of Gastroenterology
  • 2004
TLDR
This review categorizes the association between medications and colonotoxicity as “well-established” or “probable,” according to the following criteria: total number of reported cases, number of different research groups reporting an association, experimental and pharmacologic evidence of an associations, and validity of an association in each reported case.
Gold induced enterocolitis.
TLDR
A review of all 27 previously reported cases revealed that the syndrome induced has common characteristics and there is no specific therapy but in severe cases diversional surgery may be justified.
...
...